Wednesday, March 16, 2011

Medical Question: Pesky Nursing Home Patient


Suzanne’s Question: I need to have some of the staff at a nursing home drugging up my character's grandmother because she's "too much trouble" (i.e. insisting that the do stuff right, wanting to go home, wanting to do stuff herself instead of letting them help her). I've looked into some anti-depressant meds as well as sleeping meds, but I'm not sure that will be sufficient. Can you suggest something that would keep her out of it quite a bit?
Now that I think about it, it doesn't really have to be that specific scenario (although I think that one fits the story best). But it does have to be something that the staff is doing wrong that affects the grandmother in a way that her family would notice it because I need my character (who is a nurse) to investigate.
Jordyn’s Thoughts:
1. There's lots of nice drugs out there that would do the job.  Any benzodiazipine (Valium, Ativan, etc..) would probably do the trick. The only problem is that in a nursing home setting, controlled substances (which those are) are tightly watched by generally doing narcotic counts every day. So if you use any type of controlled substance to subdue your character, you're going to have to explain how they are obtaining them without the narcotic counts being off. A personal prescription. They forge a prescription... etc.
2. Then I thought it might be better to have a common affliction in the elderly that would be imposed by the staff. In the elderly population it's not unusual for electrolyte levels (blood salt levels) to become abnormal. A common one in the elderly is hypernatremia--- particularly institutionalized elderly. Hypernatremia is excess of salt in the blood--- like table salt. A couple ways this can happen is to withhold water (your nefarious nursing home people do this), the patient refuses to drink the water (maybe this elderly character thinks they are poisoning her and she refuses to drink water), or they load her up with salt. Possibly she is taking some prescription meds and they begin to use salt in these capsules.
Here are some symptoms:
Initial symptoms of hypernatremia include:
Loss of appetite
Nausea
Vomiting
Generalized weakness
Excessive fatigue
Faintness
Excessive thirst
Symptoms of worsening hypernatremia include:Muscle spasms
Muscle tremors
Swelling
Irritability
Excessive sleepiness
Confusion
Seizures
Coma
Here's a couple of resources:
3.      http://www.labtestsonline.org/understanding/analytes/sodium/test.html-- this is more worded for the public.
4.      http://www.nlm.nih.gov/medlineplus/ency/article/003481.htm-- this one gives you drugs that can increase salt levels.
5.      http://www.faqs.org/health/topics/4/Sodium-imbalance.html-- this is worded more for the public as well.
What suggestions do you have for Suzanne?
***********************************************************************
         

 Suzanne Hartmann writes Christian fiction with a twist. She has two pre-published books: The Race that Lies Before Us (suspense with a twist of NASCAR) and Disappearing Mom (women’s fiction with a twist of humor). She operates the Write at Home Critique Service and is a consulting editor for Port Yonder Press. Through her blog, Write at Home, she is known for writing articles about the craft of writing which explain grammar and writing techniques in easy-to-understand terms.

     

1 comment:

  1. Some elderly can be tough to let them take in medicine.

    ReplyDelete